Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
The Curious Case of Ventricular Tachycardia during Cesarean Delivery
Abstract Number: F 70
Abstract Type: Case Report/Case Series
Cardiac disease remains the leading overall cause of death in pregnant women reported at 2.31 per 100,000 maternal deaths . Cardiac disease has the potential to remain undiagnosed, and may declare itself with cardiovascular compromise during peripartum period. Arrhythmias in pregnancy are common, and may be associated with hemodynamic, hormonal, autonomic imbalance, hypokalaemia and emotional changes.
We describe a case of a patient undergoing an urgent cesarean delivery (CD) for labor arrest, who developed severe bradycardia and subsequent ventricular tachycardia (VT) post-delivery.
A 32 year old primigravida at 40 weeks gestation presented with a history of multiple vasovagal attacks but no other significant past medical history. A CD was carried out for labor arrest after oxytocin augmentation. She consented to be enrolled into a carbetocin dose finding study. Lidocaine 2%, 20mL with 1:200,000 epinephrine and 50mcg fentanyl was used as an epidural top-up to achieve a T4 bilateral block. After delivery, carbetocin (blinded dose between 20 and 140mcg) was administered IV over one minute. Uterine tone was deemed adequate and hemodynamics were stable. During exteriorization of the uterus, the patient experienced acute dyspnea and chest discomfort associated with a sinus bradycardia of 32bpm from 90bpm. Atropine 600mcg IV was given. 20 secs later, the rhythm changed to monomorphic VT at 210bpm.
Oxygen, MgSO4 2g IV, KCl 20mmol/L IV and Amiodarone 150mg IV were administered. Rhythm reverted to sinus tachycardia after 5 min. Electrocardiogram in sinus rhythm revealed global ischemia and profound inferolateral ST segment depression, which resolved spontaneously within 40 min. The patient was fully conscious, and did not require intubation or vasopressor support.
A transthoracic echo was normal, with no regional left ventricular wall motion abnormality. ABG revealed normal pO2, Potassium 3.4mmol/L and lactate 4.1mmol/L. The patient was monitored in CCU. The Troponin T reached a peak of 381ng/mL, 12 hours post event. CT coronary angiogram showed small caliber coronaries but no evidence of stenosis, dissection or thrombosis. She remained stable postoperatively with no adverse events.
Differential diagnoses included atropine induced VT associated with rate related ischemia, carbetocin induced coronary vasospasm, coronary dissection or thromboembolism. This patient had previous history of vaso-vagal syncope, potentially exacerbating a vagal response to exteriorization of the uterus and increasing sensitivity to atropine . This case seeks to raise the awareness of the need for vigilance during CD with drugs causing potential coronary vasospasm (uterotonics, vasopressors etc) and arrhythmias (antimuscarinics) as well as vagal stimulating maneuvers, even in patients without structural heart disease.
1) BJOG 2011;118: 1–203.
2) J Anaesthesiol Clin Pharmacol 2011; 27: 541–543.